Iowa, 2015

Tornadoes and Damaging Winds in Iowa, May 17, 2015

May 17, 2015 · NWS DMX · 21 events in 8 counties and zones

S. during the early morning hours of the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$785,000
Crop damage
$13,000
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong upper level low pressure system lifted northeast out of the southwest U.S. during the early morning hours of the 17th. The surface low was over South Dakota as a line of thunderstorms developed ahead of an advancing dry line that was south of the low. The atmosphere was moderately unstable with about 2000 J/kg as the storms developed in the evening. CAPE in the -10 to -30 C layer of the atmosphere was only about 400 J/kg with a freezing level around 13,000 feet. The lifted index was in the -4 to -5 C range as the storms approached with 40 to 45 kts of shear available. The LCL was quite low, around 750 meters. CAPE in the zero to 3 km layer was 50 to 100 J/kg. Precipitable water values were quite high, in the 1.25 to 1.5 inch range. For the most part, the thunderstorms were not severe and produced mainly heavy rainfall. Several reports of 2 to 3 inches of rainfall were received from southwest into north central Iowa. As the line advanced eastward, a small mesoscale vorticity maximum was observed riding north along the line. The thunderstorms became enhanced as it moved north with a line of damage extending from Clarke County north to Webster County. Eighty two cars of a railroad train were derailed by the winds, with two of them blown off into the nearby field. Numerous very large trees were downed and some farm buildings lost roofs. Reports of trees and power lines being blown down continued north as the vorticity maximum lifted north.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 16, 10:58 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, May 16, 10:58 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1158 PM CDT SAT MAY 16 2015

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
ISSUED AT 324 PM CDT SAT MAY 16 2015

CONVECTIVE TRENDS WILL REMAIN THE PRIMARY CONCERN INTO THE NIGHT.
THE CURRENT SITUATION HAS ISOLATED WEAK ELEVATED CONVECTION DRIFTING
ACROSS ERN IA WHICH HAS BECOME MORE SURFACE BASED WITH TIME AS
MLCAPES AND CINHS TRENDED MORE FAVORABLE.  EFFECTIVE SHEAR AND
CONVERGENCE ARE FAIRLY WEAK HOWEVER SO EXPECT PERSISTENCE OR EVEN A
SLIGHT DOWNWARD TREND INTO THE EARLY EVENING HOURS.

ATTENTION WILL THEN TURN UPSTREAM AND BECOMES MORE PROBLEMATIC.
UNCAPPED 1500-2000 J/KG MLCAPES ARE IN PLACE AHEAD OF KS CONVECTION
WITH INCREASED EFFECTIVE SHEAR FARTHER WEST LEADING TO THE POTENTIAL
OF MORE ORGANIZATION. TRENDS ARE LEANING TOWARD THE POTENTIAL FOR
MORE ROBUST SURFACE BASED POTENTIAL JUST WEST OF THE MO RIVER.  MOST
CONVECTION ALLOWING MODELS EXPAND AND DEVELOP THIS INTO WRN IA
DURING THE EVENING WITH THE MEAN WIND.  NAM ELEVATED CAPE LOOKS
BELOW 1000 J/KG INTO THE NIGHT...SO WHILE INSTABILITY WILL NOT BE
EXTREME BOTH SHALLOW AND DEEP SHEAR INCREASE WITH LOW LEVEL JET
INCREASING TO 50KTS OR SO. MAIN THREATS WOULD BE HAIL AND WIND BUT
CANNOT RULE OUT A QLCS TORNADO EITHER AS 0-1KM SHEAR INCREASES INTO
THE NIGHT. SHEAR WILL CERTAINLY BE THERE...BUT QUESTION WILL BE HOW
ROBUST THE MCS IS BY THE TIME IT REACHES IA. WHATEVER REACHES US
SHOULD PERSIST INTO THE NIGHT IN SOME FORM HOWEVER WITH PERSISTENT
STRONG LOW LEVEL MOISTURE TRANSPORT.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
ISSUED AT 324 PM CDT SAT MAY 16 2015

MAIN FORECAST CONCERN WILL BE WITH PRECIPITATION CHANCES FOR
BEGINNING OF PERIOD. EXPECT LINGERING PRECIPITATION FROM OVERNIGHT
TO BE ONGOING IN THE NORTH AND EAST...THOUGH EXPECT PRECIPITATION
TO BECOME MORE SCATTERED THROUGH THE MORNING HOURS. UPPER LEVEL
LOW WILL CONTINUE TO LIFT NORTHEAST FROM NEBRASKA THROUGH THE DAY
SUNDAY...REACHING NORTHERN MINNESOTA BY LATE IN THE DAY. CONCERN
WILL BECOME PLACEMENT OF BOUNDARY ACROSS CENTRAL IOWA...MODELS ARE
IN GOOD AGREEMENT WITH TIMING AND PLACEMENT OF SYSTEM...WITH
BOUNDARY PUSHING EAST QUICKLY AFTER 18Z. NEAR BOUNDARY COULD SEE
POTENTIAL FOR SEVERE THUNDERSTORMS WITH MODELS INDICATING CAPE
VALUES OF NEAR/OVER 2000 J/KG...INCREASING TO THE EAST. SHEAR
VALUES WILL SUFFICIENT TO SUPPORT THUNDERSTORMS WHICH DEVELOP
WITH BULK SHEAR OF NEAR 40KTS. THIS COULD LEAD TO A WINDOW OF
SEVERE POTENTIAL IN THE AFTERNOON EAST OF INTERSTATE 35...BEFORE
QUICKLY PUSHING EASTWARD OUT OF CWA. HOWEVER...STILL SOME
UNCERTAINTY IF THESE PARAMETERS WILL BE ABLE TO BE REALIZED WITH
LINGERING PRECIPITATION AND CLOUDS FROM OVERNIGHT
CONVECTION...WITH CONDITIONS BEING MORE FAVORABLE TO THE EAST OF
THE CWA. WINDS WILL BE STRONG AND GUSTY TOMORROW WITH GOOD
SOUTHERLY FLOW AND MIXING. TOP OF MIXED LAYER WINDS IN THE NORTH
ARE NEAR 40KTS...AND MAY BE NEAR ADVISORY CRITERIA AT TIMES IN
THE NORTH. HOWEVER...AGAIN WITH EXPECTED LINGERING
PRECIPITATION/CLOUDS IN THE NORTH MAY HELP LIMIT MIXING.

BEHIND BOUNDARY ANOTHER ROUND OF COOLER AIR WILL PUSH IN AS LOW
MOVES EAST. NAM IS MOST AGGRESSIVE WITH THE COOLING...AND FEEL IT
IS TOO AGGRESSIVE GIVEN TIME OF YEAR...AND HAVE KEPT TEMPERATURES
NEAR GOING...TRENDING TOWARDS GFS. COLDEST NIGHT WILL BE MONDAY
NIGHT...WITH DRY AIR AND HIGH PRESSURE WORKING SOUTH MAY BE TOO
WARM ON LOWS...WHICH COULD DROP READINGS TO NEAR FREEZING IN THE
NORTH. HOWEVER...WINDS WILL REMAIN UP WHICH SHOULD HELP LIMIT
COOLING SOMEWHAT. NEXT CHANCES FOR PRECIPITATION WILL COME
TUESDAY AS SYSTEM LIFTS NORTH FROM FOUR CORNERS REGION.
HOWEVER...WITH HIGH PRESSURE IN PLACE ACROSS THE NORTHERN PLAINS
HAVE KEPT PRECIPITATION CHANCES TO THE SOUTH AND MAY BE TOO
AGGRESSIVE. ANOTHER ROUND OF PRECIPITATION CHANCES COMES FOR THE
WEEKEND AS LOW PRESSURE SYSTEM COMES ONSHORE IN SOUTHERN
CALIFORNIA AND PUSHES HIGH EAST FOR VERY END OF PERIOD. ATTM
MODELS ARE IN GOOD AGREEMENT WITH THE TIMING AND PLACEMENT OF THIS
SYSTEM..THOUGH GFS IS A BIT MORE AGGRESSIVE AND HAVE JUST KEPT
CHANCES POPS ATTM.

&&

.AVIATION...17/06Z
ISSUED AT 1153 PM CDT SAT MAY 16 2015

OUT AHEAD OF THE SHOWERS AND STORMS CONDITIONS SHOULD REMAIN VFR.
MOST AREAS WITHIN THE SHOWERS AND STORMS WILL SEE AT LEAST PERIODS
OF MVFR OR BORDERLINE VFR CIGS. WITH SLOW PROGRESSION OF SHOWERS
EASTWARD AND WEAKENING...HAVE HANDLED PRECIP AT MCW...ALO..AND OTM
WITH VCSH. SUNDAY WILL BE HIGHLIGHTED BY RAPIDLY INCREASING WINDS
WITH SUSTAINED TO AROUND 20KTS AND GUSTS TOWARDS 30KTS OR MORE.
WAS NOT CONFIDENT ENOUGH TO PUT PREVAILING 30KT PLUS GUSTS.
STORMS...ESPECIALLY IN THE EAST...MAY FIRE UP LATER IN THE
AFTERNOON SUNDAY TOO...BUT HAVE KEPT THOSE OUT OF TAFS FOR THE
TIME BEING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SMALL
LONG TERM...AWB
AVIATION...CURTIS
Hazardous weather outlook, May 16, 3:05 PM CST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
405 PM CDT SAT MAY 16 2015

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-172115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
405 PM CDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...WITH STORMS
MOVING EAST ACROSS THE AREA TONIGHT. SOME STORMS MAY BE SEVERE IN
THE WEST WITH HIGH WINDS AND HAIL THE MAIN THREAT. AN ISOLATED
TORNADO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY MORNING AND AGAIN THE
AFTERNOON. SOME STORMS MAY BE SEVERE WITH HIGH WINDS AND HAIL THE
MAIN THREAT...AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. THE BEST
CHANCES FOR SEVERE WEATHER WILL BE IN THE AFTERNOON AND EAST OF
INTERSTATE 35.

SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT INTO WEDNESDAY
NIGHT...AND AGAIN FRIDAY. THE LIKELIHOOD OF SEVERE WEATHER IS
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY INTO TONIGHT...MAINLY
WEST OF U.S. HIGHWAY 169

AWB

In the hours before

Special weather statement, May 16, 6:56 PM CST, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
756 PM CDT SAT MAY 16 2015

IAZ004-005-015-023-024-034-035-045-046-057-058-070-071-081-082-
092-093-170300-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-CALHOUN-WEBSTER-
CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR-
RINGGOLD-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG...
POCAHONTAS...LAURENS...ROLFE...FONDA...GILMORE CITY...HUMBOLDT...
ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE...
CARROLL...JEFFERSON...AUDUBON...EXIRA...GUTHRIE CENTER...PANORA...
BAYARD...CASEY...ATLANTIC...GREENFIELD...STUART...ADAIR...
FONTANELLE...CORNING...CRESTON...BEDFORD...LENOX...NEW MARKET...
MOUNT AYR
756 PM CDT SAT MAY 16 2015

...LINE OF THUNDERSTORMS WITH GUSTY WINDS AND HAIL POSSIBLE...

A LINE OF THUNDERSTORMS IS MOVING NORTHEAST THROUGH THE REGION
THIS EVENING. THE STORMS WILL BRING BRIEF HEAVY RAINFALL UP TO ONE
HALF TO THREE QUARTERS OF AN INCH. ALONG WITH THE RAINFALL...THERE
IS A POTENTIAL OF WIND GUSTS NEAR 50 MPH WITH A FEW OF THE STORMS
THIS EVENING ALONG WITH SOME HAIL UP TO DIME SIZE. THE STORMS ARE
EXPECTED TO CONTINUE ACROSS THE AREA FOR UNTIL ABOUT 10 PM CDT
BEFORE SLOWLY MOVING EAST OF THE REGION.

REV
Special weather statement, May 16, 8:07 PM CST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
907 PM CDT SAT MAY 16 2015

IAZ058-071-081-082-092-093-170415-
GUTHRIE-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD-
INCLUDING THE CITIES OF...GUTHRIE CENTER...PANORA...BAYARD...
CASEY...GREENFIELD...STUART...ADAIR...FONTANELLE...CORNING...
CRESTON...BEDFORD...LENOX...NEW MARKET...MOUNT AYR
907 PM CDT SAT MAY 16 2015

...HEAVY RAINFALL WITH PONDING/STANDING WATER POSSIBLE...

A SLOW EASTWARD PROGRESSING LINE OF STORMS WILL CONTINUE THROUGH
THE EVENING. STORMS WITHIN THE LINE ARE MOVING NORTHWARD AND AREAS
MAY SEE MULTIPLE STORMS PASS OVER. THE STORMS MAY CONTAIN HEAVY
RAINFALL AND LOCAL TOTALS MAY REACH OR EXCEED ONE AND A HALF
INCHES. AS A RESULT...ROADSIDE DITCHES AND LOW LYING AREAS MAY
EXPERIENCE PONDING WATER...AND ROADS MAY BECOME COVERED BY
STANDING WATER...ESPECIALLY IN URBAN AREAS.

CURTIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 5 tornado, 3 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Decatur

When
May 17, 12:42 AM CST
Where
Decatur County, 0.87 mi NW of Decatur City
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Social Media
Coordinates
40.740, -93.830

Many large branches were down in town and several car ports flipped.

Thunderstorm Wind, Decatur

When
May 17, 12:51 AM CST
Where
Decatur County, 1.28 mi WNW of Decatur City
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.739, -93.842

Measured at the Leon road weather information system.

Thunderstorm Wind, Decatur

When
May 17, 12:55 AM CST
Where
Decatur County, 0.52 mi W of Van Wert
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
40.870, -93.790

Trees were reported down on houses in town and power was out. Relayed by KCCI TV.

Thunderstorm Wind, Clarke

When
May 17, 1:05 AM CST
Where
Clarke County, 4.39 mi WNW of Osceola Muni Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
41.090, -93.850

Trees and grain bins were blown down.

Thunderstorm Wind, Clarke

When
May 17, 1:10 AM CST
Where
Clarke County, 4.23 mi W of Osceola
Measured
75 kt (86 mph) estimated gust
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.040, -93.860

Around 82 train cars were blown over. Several very large trees were uprooted in a narrow corridor. Many branches were snapped and several farm buildings lost roofs.

Thunderstorm Wind, Clarke

When
May 17, 1:10 AM CST
Where
Clarke County, 4.89 mi ESE of Murray
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.030, -93.880

Farm buildings were damaged or destroyed in the 1675 to 1700 blocks of Highway 34. A 2 X 10 was driven into the ground.

Thunderstorm Wind, Clarke

When
May 17, 1:15 AM CST
Where
Clarke County, 4.62 mi WNW of Osceola
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.050, -93.865

A wooden barn was completely destroyed along 180th Ave.

Tornado, Madison

When
May 17, 1:20 AM CST to 1:31 AM CST
Where
Madison County, 3.71 mi SSW of Truro to 2.54 mi W of Hanley
Rating
EF0
Path length
7.11 mi
Path width
130 yd
Property damage
$25,000
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
41.170, -93.896

This tornado affected several farmsteads along its path. Damage was mostly to trees and storage silos, with damage to outbuildings caused by flying debris from these sources. The tornado path became intermittent for the latter portion of its life as it tracked northward.

Tornado, Madison

When
May 17, 1:27 AM CST to 1:31 AM CST
Where
Madison County, 3.08 mi WNW of East Peru to 3.38 mi NNW of East Peru
Rating
EF0
Path length
1.7 mi
Path width
50 yd
Crop damage
$1,000
Reported by
NWS Storm Survey
Coordinates
41.251, -93.982

This short-lived tornado damaged a few trees along its path.

Thunderstorm Wind, Madison

When
May 17, 1:35 AM CST
Where
Madison County, 0.86 mi NE of St Charles
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
41.290, -93.810

Tree damage was reported.

Tornado, Madison

When
May 17, 1:40 AM CST to 1:42 AM CST
Where
Madison County, 3.14 mi NNW of Patterson to 4.66 mi NNW of Patterson
Rating
EF1
Path length
1.54 mi
Path width
110 yd
Property damage
$50,000
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
41.394, -93.917

This short-lived tornado tracked northwest and damaged several farmsteads. A horse trailer was thrown 40 yards into a pine tree, flipping a parked car along the way. Damage was otherwise contained to outbuilding roofs and trees.

Tornado, Madison

When
May 17, 1:40 AM CST to 1:42 AM CST
Where
Madison County, 4.55 mi N of Patterson to 5.36 mi NNW of Patterson
Rating
EF1
Path length
1.49 mi
Path width
100 yd
Crop damage
$2,000
Reported by
NWS Storm Survey
Coordinates
41.416, -93.896

This intermittent tornado tracked northwest during its short life and damaged several groves of trees.

Thunderstorm Wind, Madison

When
May 17, 1:50 AM CST
Where
Madison County, 5.01 mi NE of Winterset Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
41.420, -93.950

Tree damage reported with tree tops snapped, a flag pole was bent and heavy outdoor objects were moved.

Thunderstorm Wind, Dallas

When
May 17, 1:57 AM CST
Where
Dallas County, 0.52 mi E of Van Meter
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.530, -93.960

Several 8 inch diameter tree limbs were damaged. Minor tree damage was reported within a block or two radius of this location.

Tornado, Dallas

When
May 17, 2:00 AM CST to 2:01 AM CST
Where
Dallas County, 3.05 mi NNW of Van Meter to 3.13 mi SSW of Ortonville
Rating
EF0
Path length
0.32 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
41.572, -93.988

This brief tornado only damaged trees near the North Raccoon River.

Thunderstorm Wind, Dallas

When
May 17, 2:12 AM CST
Where
Dallas County, 1.03 mi E of Dallas Center Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
41.680, -94.000

Minor tree damage was reported and shingles were torn from roofs.

Thunderstorm Wind, Dallas

When
May 17, 2:28 AM CST
Where
Dallas County, 0.51 mi E of Bouton
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Social Media
Coordinates
41.850, -94.010

Multiple large trees over 12 inches in diameter were blown down throughout town.

Heavy Rain, Taylor

When
May 17, 2:30 AM CST
Where
Taylor County, 1.05 mi W of Blockton
Reported by
COOP Observer
Coordinates
40.620, -94.490

Rainfall of 3.23 inches for the 24 hour period ending at 6 AM. End time is based on Radar.

Thunderstorm Wind, Boone

When
May 17, 2:52 AM CST
Where
Boone County, 1.24 mi NW of Ogden
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.040, -94.050

Strong winds caused tree and power line damage west of Ogden.

Heavy Rain, Ringgold

When
May 17, 3:00 AM CST
Where
Ringgold County, 0.69 mi N of Beaconsfield
Reported by
COOP Observer
Coordinates
40.810, -94.050

Rainfall of 1.93 inches for the 24 hour period ending at 6:30 AM. End time is based on Radar.

Heavy Rain, Humboldt

When
May 17, 5:30 AM CST
Where
Humboldt County, Dakota City
Reported by
Public
Coordinates
42.720, -94.220

Rainfall of 2.30 for the 24 hour period ending at 6 AM. End time is based on Radar and relayed by KCCI TV.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyThe tornado archive for Iowa, 2015Warnings in Iowa, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566380, 568026, 566377, 566374, 566379, 566382, 566394, 575674, 575679, 566375, 575680, 575681, 566396, 566447, 575682, 566381, 566376, 566371, 566448, 566373, 566372.